by C. McNamara Romanowski
Over and over we hear inquiries about natural approaches to treatment of Evans Syndrome. Our answer always has to be the same: Please check with your doctor before making any changes to your diet and/or medication.
It would be nice if we could find a cure for Evans Syndrome in nature. And to be completely honest, a lot of the medicines we use today actually got their start in nature. Here are some interesting facts (from David T. Teachey, MD):
- Most modern drugs are originally from nature. For example, Rapamycin is a drug that is currently being investigated in clinical trials for treating children with Evans Syndrome. Rapamycin comes from a bacteria that lives on the shore of Easter Island (known as Rapa Nui to the natives—hence the name of the drug).
- Not all things from nature are good for you—arsenic, cyanide, and hemlock for example. These substances are poisonous…and they are found in nature.
- With alternative medicine, you don't really know what you are getting. There are no FDA regulations on alternative medicine approaches. Because of this, you could buy two (2) bottles of ginko from the same company, and one might have 100-times more ginko per pill than the other.
- Herbal medicines can interact with other drugs. Check to make certain that there are no drug interactions before starting anything new (natural or prescribed by your doctor).
- Some herbal products that are advertised as recommended for Evans syndrome can cause bleeding, and are therefore a bad choice in someone with Evans Syndrome.
Ultimately, the most important thing is to talk to your doctor before starting anything. Drugs.com is a great website to check for drug interactions and side effects.
Be proactive by double-checking information you get from your pharmacist. Stick with the same pharmacy all of the time: Your pharmacist knows what drugs you are taking and can make sure none of them will interfere with each other. Even talk with the pharmacist about non-prescription remedies, to make certain your prescriptions won’t be impaired by something over-the-counter.
For example: St. John’s Wort, in the US, is recommended by herbalists for treatment of depression. There is no standard dose or regulation that prevents a person from taking as much as desired. St. John’s Wort can cause an increase in serotonin levels, leading to a condition known as serotonin syndrome. Withdrawal symptoms can be extreme, and include excessive tremors, hot flushes, increased anxiety, and restlessness. On top of that, St. John’s Wort can interfere with prescription serotonin reuptake inhibitors such as Zoloft, Prozac, and so on. In the US, St. John’s Wort is viewed as a benign herb, however in the Republic of Ireland a prescription is needed for St. John’s Wort. (http://en.wikipedia.org/wiki/St_John's_wort)
Remember...you are your own best advocate, and the advocate of your children. It’s up to you to make sure you get the most appropriate care, are on the appropriate meds, and eating the appropriate diet for your circumstances and health.
Copyright © 2012 by Evans Syndrome Community Network. All rights reserved.